Proton-Pump-InhibitorsIf you have ever suffered from heartburn and acidity, you know that you feel a burning sensation in your gut, occasionally accompanied by reflux, excessive burping or belching and bloating. Sometimes people even mistake heartburn for a heart attack or consider a minor heart attack to be nothing but an episode of heartburn. That is the general perception, but what if the drugs that are supposed to treat heartburn and excessive acidity actually cause heart disease or heart attacks?

New research studies the link between PPIs and heart attacks

A recent research study points to just that – John P. Cooke, clinical professor and chair of the department of cardiovascular sciences at Houston Methodist Hospital, directed a team of investigators and came to this startling conclusion after studying mouse and human tissue cultures. The study has just been published by the American Heart Association in its magazine, Journal.

The drugs implicated are the popularly prescribed proton pump inhibitors (PPIs) like Prilosec, Prevacid, Nexium, Protonix and Aciphex. Taking PPIs over a long period causes the blood vessels to become less flexible as these drugs increase the presence of ADMA (asymmetric dimethylarginine), which in turn reduces the nitric oxide in the blood that is important to keep the blood vessels flexible and also helps to control blood pressure. More research and trials are needed to correlate these findings.

PPI dangers shown by earlier research

However, this research only builds on earlier research that highlighted the dangerous effects of PPIs. In 2009, a paper was published by CMAJ (Canadian Medical Association Journal) based on research carried out by a team led by David N. Juurlink, MD PhD. of Sunnybrook Health Sciences Centre, Toronto, Canada. The team studied 13,636 patients who had been prescribed clopidogrel following a heart attack and checked out their prescriptions, other drugs taken and whether or not they were readmitted to the hospital.

Their study led them to conclude that the patients who were prescribed clopidogrel along with a PPI presented with an increased risk of recurrent myocardial infarction. Only pantoprazole was not implicated in this study; all the other PPIs caused the metabolic bioactivation of clopidogrel. The study further concluded that if a PPI was necessary it should be pantoprazole, which does not cause this reaction; otherwise other acidity reducing medicines (not PPIs) should be given.

The PPI rebound effect – an older study

Christina Reimer, MD, of Copenhagen University studied the effect of PPIs on 120 healthy adults who had no previous history of acid reflux disease or heartburn. The trial lasted for 12 weeks and half the study group was given 40 mg. Nexium for eight weeks and a placebo for four weeks after that. The other group was given a placebo throughout the trial period.

The results were surprising: of the group that was on Nexium 44 percent said that they had at least one acid-related symptom in weeks nine through 12, compared to 15 percent of the other group that was on a placebo. By the 12th week, of the group that had been taking Nexium for eight weeks and a placebo thereafter, 21 percent had symptoms of heartburn, indigestion or reflux when compared to only two percent of the group that had not taken a PPI at all.

The study points to the fact that stopping PPIs has a rebound effect on the production of acid as the body produces more than normal acid when the medicine is stopped. It can take from between one week to three months for the acid secretion to return to normal. The study was published in the journal Gastroenterology of July 2009.

What do the responsible bodies say?

The AHA says that PPIs are generally safe even if taken with clopidogrel or other anti clotting drugs including aspirin. However there is a note of caution concerning routine use of PPI for these patients.

In 2010, the FDA said that PPI use increased fracture risk. In 2011, the FDA said that using PPIs for a year or longer reduced magnesium levels in the body and put people at greater risk of arrhythmias, seizure and muscle spasms.

In 2012, the FDA made an announcement, ‘stomach acid drugs known as proton pump inhibitors (PPIs) may be associated with an increased risk of Clostridium difficile–associated diarrhea (CDAD). A diagnosis of CDAD should be considered for patients taking PPIs who develop diarrhea that does not improve.’

The FDA only makes announcements and gives warnings where there is reasonable evidence and research to support their advice.

For people taking PPIs on the regular basis, it is important to discuss treatment options with their health care provider. Research based evidence shows that these drugs are not as safe as they were touted to be; in fact they have some dangerous side effects. If you have to take PPIs, take them for as short a time as possible and talk to your doctor about other medical alternatives to heartburn and reflux. However, if you are taking them on a daily basis, do not stop them abruptly as your symptoms can worsen – you need to wean yourself off them and follow medical advice regarding other drug options that are right for you and your health.

Sources:
Food and Drug Administration